New Mexico, 2011

Damaging Winds in New Mexico, July 9, 2011

July 9, 2011 · NWS ABQ · 3 events in 3 counties and zones

Thunderstorms that formed over the Sangre de Cristo Mountains early in the afternoon moved northeast onto the lower terrain where low level moisture was considerably less. As the storms diminished, very strong outflow boundaries moved across the Raton Crews Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms that formed over the Sangre de Cristo Mountains early in the afternoon moved northeast onto the lower terrain where low level moisture was considerably less. As the storms diminished, very strong outflow boundaries moved across the Raton Crews Airport. Later in the afternoon, another strong outflow boundary impacted Grants. Though the thunderstorm activity quieted down in the evening, a rogue severe storm impacted Clayton, producing yet another round of severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 9, 2:20 AM MST, 9 hours 43 minutes earlier.

Area forecast discussion, Jul 9, 2:20 AM MST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 AM MDT SAT JUL 9 2011

...MONSOON SURGE EXPECTED CENTRAL AND WEST SUNDAY THROUGH THE FIRST
HALF OF THE COMING WORK WEEK...

.DISCUSSION...
GRADUALLY INCREASING POPS EXPECTED THROUGH THE WEEKEND AND INTO
THE FIRST HALF OF THE COMING WORK WEEK. THE PROBABILITY OF
PRECIPITATION WILL PEAK MOST LOCATIONS MONDAY AND TUESDAY WITH A
LARGE AREA OF SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
COVERAGE FAVORING LOCATIONS ALONG AND WEST OF THE CENTRAL MOUNTAIN
CHAIN. THE FAR EASTERN PLAINS WILL ALSO HAVE A CHANCE OF
PRECIPITATION BEGINNING SUNDAY. THROUGH SUNDAY...NEAR RECORD HEAT IS
EXPECTED EAST CENTRAL AND NORTHEAST. LATEST MODEL RUNS ARE NOW NOT
AS DRY AS PREVIOUS RUNS DURING THE MIDDLE TO LATTER HALF OF THE
WORK WEEK.

THE 500 MB HIGH PRESSURE CENTER FINALLY MADE IT TO AROUND CLOVIS
OVERNIGHT. IT WILL CONTINUE TO MOVE EASTWARD TODAY BEFORE STALLING
SUNDAY OVER THE MISSISSIPPI RIVER VALLEY. GFS AND ECMWF NOW AGREE
THAT A LOBE OF THE HIGH MAY BUILD INTO CENTRAL TX TUESDAY...THEN
THE CENTROID WILL MIGRATE WESTWARD TO THE VICINITY OF WESTERN OK
THROUGH THE LATTER HALF OF THE WORK WEEK. MEANWHILE...AN EASTERLY
WAVE IS EXPECTED TO MOVE NORTHWESTWARD ALONG THE RIO GRANDE
VALLEY TONIGHT AND SUNDAY...REACHING THE SE CORNER OF NM MONDAY.
THEN IT WILL SHIFT NNE THROUGH THE TX/OK PANHANDLES AND INTO KS BY
TUESDAY NIGHT. ALL THIS WILL EVENTUALLY CAUSE THE MONSOON
MOISTURE PLUME...WHICH HAS BEEN FAVORING AZ TO FINALLY SHIFT OVER
NM. WATER VAPOR IMAGERY OVER THE LAST 24 HOURS CLEARLY DEPICTS
THIS MOISTURE PLUME SHIFTING OVER THE NM BORDER...AND GIVES US
CONFIDENCE IN HIGHER THUNDERSTORM CHANCES BEGINNING TODAY AND
CONTINUING THROUGH THE FIRST PART OF THE COMING WORK WEEK. THE BROAD
SWATH OF DRIER MID LEVEL AIR THAT HAS BEEN WRAPPING AROUND THE
EASTERN AND SOUTHERN FRINGE OF THE 500 MB HIGH INTO CENTRAL AND SE
NM WILL CONTINUE TO SUPPRESS CONVECTION ACROSS THE SE THIRD OF THE
FORECAST AREA TODAY AND POSSIBLY SUNDAY. IT SHOULD ERODE POSSIBLY
AS EARLY AS SUNDAY...BUT MORE LIKELY MONDAY AS THE MOIST EASTERLY
WAVE REACHES SE NM. MONDAY AND TUESDAY...A BROAD AND DIFFUSE
THETA E MOISTURE TONGUE WILL THEN FILL IN ACROSS CENTRAL NM
BRINGING LONG AWAITED PRECIPITATION MAINLY TO CENTRAL AND WESTERN
AREAS...INCLUDING RECENT BURN SCARS WHICH ARE PRONE TO FLASH
FLOODING.

GFS AND ECMWF NOW DISAGREE ON HOW PROGRESSIVELY AN UPPER LOW WILL
CROSS THE PACIFIC NW TOWARD THE MIDDLE OF THE WORK WEEK. THE GFS
NOW STALLS THIS LOW OVER WASHINGTON STATE...WHICH WOULD THEN SHIFT
THE FLOW OVER NM MORE OUT OF THE SOUTHWEST THAN OUT OF THE WEST.
THIS WOULD STILL ALLOW DRIER AIR INTO WESTERN NM...BUT IT MAY NOT
BE AS DRY AS PREVIOUSLY EXPECTED. SO...FORECAST GRIDS STILL PAINT
A SIGNIFICANT DOWN TICK IN THUNDERSTORM COVERAGE BEGINNING
WEDNESDAY...ESPECIALLY ALONG AND WEST OF THE CONTINENTAL
DIVIDE...WITH A MODEST CHANCE OF THUNDERSTORMS REMAINING IN THE
FORECAST PRETTY MUCH AREAWIDE THROUGH THE REMAINDER OF THE WORK
WEEK. THE BEST CHANCE FOR MID TO LATE WEEK PRECIPITATION SHOULD
FAVOR THE SOUTHERN TIER OF MOUNTAINS AND THE CENTRAL MOUNTAIN
CHAIN.

TEMPERATURE-WISE...SUNDAY WILL BE COOLER THAN TODAY...BUT HIGHS
WILL CONTINUE TO VARY FROM A FEW TO AROUND A DOZEN DEGREES ABOVE
NORMAL WITH THE GREATEST ANOMALIES IN THE EAST. SOME RECORD HIGH
TEMPERATURES MAY BE TIED OR BROKEN ACROSS MAINLY THE EAST CENTRAL
AND NORTHEAST PLAINS BOTH DAYS. AS SHOWERS AND THUNDERSTORMS
BECOME MORE WIDESPREAD SUNDAY THROUGH TUESDAY...READINGS WILL
TREND TOWARD NORMAL IN THE EAST AND NEAR TO A FEW DEGREES BELOW
NORMAL IN THE WEST. AS THE 500 MB HIGH PRESSURE CENTER MIGRATES
INTO WESTERN OK DURING THE LATTER HALF OF THE WORK WEEK...TEMPERATURES
WILL WARM TO NEAR AND A LITTLE ABOVE NORMAL ACROSS WESTERN NM...AND
SEVERAL DEGREES ABOVE NORMAL AGAIN IN THE EAST.

44

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE CWFA THRU THE MORNING HOURS.
THE EXCEPTION WILL BE NEAR THE JEMEZ MTS WHERE SMOKE RELATED TO THE
LAS CONCHAS FIRE IS CAPABLE OF REDUCING VIS AND OBSCURING MTN TOPS.
NOAA HYSPLIT TRAJECTORIES SUGGEST KSAF WILL NO LONGER BE IMPACTED AS
THE UPR HIGH SHIFTS TO THE EAST. A RETURN OF SCATTERED CONVECTION IS
EXPECTED BY LATE MORNING/EARLY AFTERNOON...WITH THE BEST CHANCES AT
KGUP. MORE ACTIVITY IS EXPECTED WITHIN CENTRAL NM TODAY...WHICH WILL
INCLUDE KSAF/KABQ/KLVS. STORMS WILL BE CAPABLE OF GUSTY AND ERRATIC
OUTFLOWS UP TO 40KTS. PCPN WILL START TO DECREASE IN COVERAGE AFTER
04Z/SUN.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. DPORTER

&&

.FIRE WEATHER...
NO MAJOR CHANGES REQUIRED TO ONGOING FORECAST WITH THE MAIN STORY
FOCUSING ON AN INCREASE IN HUMIDITIES ALONG WITH COVERAGE OF STORM
ACTIVITY EARLY NEXT WEEK. UPPER LEVEL HIGH HAS SLOWLY DRIFTED INTO
WEST TEXAS AND SOUTHEAST NEW MEXICO AS PREVIOUSLY ADVERTISED. THIS
TREND WILL CONTINUE THROUGHOUT THE DAY AS THE CENTROID MOVES TOWARD
CENTRAL OKLAHOMA. SIMILAR TO FRIDAY...AMSU/SSMI SATELLITE SUGGESTS
THE MAIN MOISTURE PLUME REMAINS IN CENTRAL/SRN AZ WHERE PWAT VALUES
EXCEED ONE INCH. SCT STORMS TODAY WILL PRIMARILY BE FOCUSED IN THE
NRN MOUNTAINS AND AREAS ALONG AND WEST OF THE CONTINENTAL DIVIDE. A
PRIMARY DIFFERENCE FROM YESTERDAY WILL BE THE SLIGHT INCREASE OVER
THE CENTRAL PARTS OF THE STATE...ESPECIALLY NMZ106-107. STORMS WILL
BE CAPABLE OF STRONG GUSTY/ERRATIC WINDS WHICH MAY APPROACH 40 KTS.
MINIMUM HUMIDITIES WILL BE A TAD HIGHER TODAY...HOWEVER PORTIONS OF
THE RIO GRANDE VALLEY AND ERN PLAINS WILL DIP BELOW 15 PERCENT. THE
FORECAST AREA WILL ALSO EXPERIENCE VERY GOOD/EXCELLENT VENTILATION
RATES WITH MODERATE HAINES VALUES. PRECIPITATION SHOULD WANE AROUND
MIDNIGHT WITH ONLY MODEST RH RECOVERIES EXPECTED.

PRECIPITATION CHANCES WILL EXPERIENCE A SLIGHT UPTICK ONCE AGAIN ON
SUN AS THE UPR HIGH MIGRATES INTO THE MID/LOWER MISSISSIPPI VALLEY.
MODELS ARE STRUGGLING TO OFFER STRONG MOISTURE ADVECTION TIL EARLY
MONDAY MORNING...BUT WILL LIKELY SEE NUMEROUS STORMS OVER THE UPPER
GILA REGION AND FURTHER NORTH ALONG THE CONTINENTAL DIVIDE. THREATS
FOR FLASH FLOODING WILL START TO ENTER THE PICTURE FOR THE MILLER...
WALLOW AND LAS CONCHAS BURN SCARS. IN FACT...IT MAY NOT TAKE MUCH IN
THE WAY OF RAINFALL TO CAUSE MAJOR ISSUES IN THE JEMEZ MOUNTAINS PER
SEVERAL INTER-AGENCY MEETINGS. ANYONE IN THE FIELD WILL WANT TO STAY
ABREAST ON THE LATEST WEATHER STATEMENTS/CONDITIONS AS THE COVERAGE
OF STORMS WILL INCREASE ALONG WITH WETTING FOOTPRINTS. MEANWHILE...
ISOLATED STORMS WILL START TO ENTER THE PICTURE OVER THE ERN PLAINS
IN THIS PERIOD AS WELL.

TROPICAL WAVE IN THE WRN GULF IS STILL PROGGED TO WALK W/NW BENEATH
THE UPR RIDGE AXIS. WITH THE UPPER HIGH FURTHER EAST FOR EARLY NEXT
WEEK...IT APPEARS THIS FEATURE WILL HAVE THE OPPORTUNITY TO MIGRATE
INTO ERN NM ON MON. MODELS ARE IN BETTER AGREEMENT WITH THIS TRACK
AND THUS FORECAST CONFIDENCE IS IMPROVING. BEST SURGE OF MOISTURE IS
PROGGED TO SHIFT TOWARD THE AZ/NM BORDER AS THE WESTERLIES INCREASE
IN RESPONSE TO AN UPPER LEVEL TROUGH IN THE PACIFIC NW. THE MON/TUE
AND POSSIBLY WED PERIOD WILL SPORT THE HIGHEST POPS OVER WRN/CENTRAL
NM AND THE GREATEST THREAT FOR BURN SCAR FLASH FLOODING. BY WED...IT
APPEARS THE UPPER HIGH WILL RETROGRADE INTO TEXAS. DRIER CONTINENTAL
AIR MAY ROTATE SOUTHWESTWARD AND POTENTIALLY CHOKE OFF THE MONSOONAL
SURGE OF MOISTURE. CONFIDENCE STARTS TO DEGRADE DURING THIS PERIOD...
BUT IT DOES SEEM THAT THE TROUGH OVER THE WESTERN U.S. COULD HAVE A
LESSER IMPACT ON NM AS PREVIOUSLY THOUGHT WITH RESPECT TO DRYING AND
WIND POTENTIAL.

DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  93  65  92  66 /  30  30  20  40
DULCE...........................  88  55  87  54 /  40  40  30  40
CUBA............................  91  57  90  57 /  30  50  30  40
GALLUP..........................  89  57  88  58 /  30  40  30  40
EL MORRO........................  84  53  85  54 /  30  50  50  60
GRANTS..........................  87  58  89  59 /  20  50  30  40
QUEMADO.........................  87  55  87  56 /  30  50  50  60
GLENWOOD........................  96  65  94  66 /  30  30  20  50
CHAMA...........................  79  54  78  54 /  40  40  50  50
LOS ALAMOS......................  86  66  86  66 /  20  30  30  40
PECOS...........................  87  59  86  59 /  10  20  30  40
CERRO/QUESTA....................  86  57  85  56 /  30  30  40  40
RED RIVER.......................  77  51  76  51 /  40  40  50  60
ANGEL FIRE......................  80  48  79  48 /  30  40  50  60
TAOS............................  90  57  89  56 /  20  20  30  40
MORA............................  86  56  84  56 /  20  20  30  40
ESPANOLA........................  94  59  93  59 /  10  20  10  30
SANTA FE........................  91  62  90  61 /  20  30  20  40
SANTA FE AIRPORT................  94  62  93  62 /  10  20  20  30
ALBUQUERQUE FOOTHILLS...........  95  67  92  68 /  10  20  20  40
ALBUQUERQUE HEIGHTS.............  95  71  94  72 /  10  20  10  40
ALBUQUERQUE VALLEY..............  98  66  96  67 /  10  20  10  30
ALBUQUERQUE WEST MESA...........  98  64  97  64 /  10  20  10  30
LOS LUNAS.......................  98  62  96  62 /   5  20  10  40
RIO RANCHO......................  97  63  95  63 /  10  20  10  30
SOCORRO.........................  99  66  98  67 /   5  20  10  30
SANDIA PARK/CEDAR CREST.........  93  62  90  63 /  20  30  30  40
TIJERAS.........................  95  63  92  64 /  20  30  20  40
MORIARTY/ESTANCIA...............  92  54  90  54 /  10  20  20  40
CLINES CORNERS..................  89  61  88  61 /  10  20  20  40
GRAN QUIVIRA....................  94  64  92  64 /  10  20  20  30
CARRIZOZO.......................  97  65  96  65 /   5  10  20  30
RUIDOSO.........................  88  60  85  60 /  10  10  20  20
CAPULIN.........................  94  61  92  61 /  10  10  20  20
RATON...........................  96  61  95  61 /  10  10  20  30
SPRINGER........................  97  62  94  62 /   5  10  20  30
LAS VEGAS.......................  92  60  90  59 /  10  10  20  30
CLAYTON......................... 102  68  99  67 /   5   5  20  20
ROY.............................  96  66  94  66 /   5  10  20  20
CONCHAS......................... 103  72  99  71 /   0   5  20  20
SANTA ROSA...................... 101  71  99  70 /   5  10  20  20
TUCUMCARI....................... 105  70 101  70 /   0   5  20  20
CLOVIS.......................... 101  68  98  68 /   0   5  20  20
PORTALES........................ 102  71  98  70 /   0   5  20  20
FORT SUMNER..................... 102  70  99  71 /   0   5  20  20
ROSWELL......................... 102  69 100  69 /   0   5  20  20
PICACHO.........................  98  63  96  64 /   5  10  20  20
ELK.............................  92  58  90  59 /   5  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/46
Hazardous weather outlook, Jul 9, 4:58 AM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MDT SAT JUL 9 2011

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS THAT DEVELOP IN THE WESTERN AND NORTHERN MOUNTAINS
THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. THE POTENTIAL EXISTS FOR FLASH FLOODING TO DEVELOP
NEAR RECENT BURN SCARS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE SUNDAY THROUGH
TUESDAY. THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL AND FLASH
FLOODING ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN...AND
ESPECIALLY IN RECENTLY BURNED AREAS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

The radar

The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colfax

When
July 9, 12:03 PM MST to 12:46 PM MST
Where
Colfax County, Raton Crews Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

Outflow boundaries with winds exceeding 58 mph continuously impacted the Raton Crews Airport.

Thunderstorm Wind, Cibola

When
July 9, 4:23 PM MST
Where
Cibola County, (Gnt)grants Muni Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.170, -107.900

Thunderstorm Wind, Union

When
July 9, 10:19 PM MST
Where
Union County, (Cao)clayton Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.450, -103.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308991, 308992, 308993.